Sound-Alike Drug Names Increase the Risk of Medication Errors

Whether the drug names are Celexa and Celebrex, Losec and Lasix, or even Prilosec and Prozac, sound-alike drug names pose dangers to patients.  Those dangers are compounded by the multi-ethnic and geographic diversity of the U.S. healthcare system, where strong accents combined with ordinary mispronunciation of complex pharmaceutical terms can lead to catastrophic outcomes if the wrong medication is accidentally dispensed.  Medication errors and sound-alike drug names are the topics of a recent article featured on HealthDay News.

The article focuses on incidents such as a nurses directive to dispense "fentanyl" and a hospital pharmacists mistaken delivery of "sufentanil" — a problem that arose as one patient prepared for an endoscopy.  That patient was inadvertently given an opium-based painkiller approximately 10 times more potent than the one ordered by the physician, and wound up in cardiopulmonary resuscitation.

The problems are also complicated by rapid pharmaceutical advances and continuing research that leads to the frequent addition of new (and longer) drug names to the pharmaceutical lexicon.  As one psychiatrist reported, "As drugs proliferate, they start to sound alike, like Celexa and Celebrex…  Its just going to get worse with increases in the number of drugs and in the number of unfamiliar names."

The article also focuses on drugs with names that are simply too long to manage, such as tarenflurbil — the generic name for Flurizan, an Alzheimers drug.  Bapineuzumab, another investigational Alzheimers medication is even more difficult.

Authors of the article report that nearly 1,500 different drugs have been implicated in medication errors resulting from medication names that looked or sounded alike, and those often-confused drugs add up to 3,170 pairs.  According to the article, 1.4 percent of such errors in 2004 resulted in patient harm.  Seven of them may have played a part in patients deaths.

According to the article, the Nomenclature Expert Committee of the U.S. Pharmacopeia (USP) has been reviewing drug-name pronunciations since 2002 to help ensure consistency.  Still, as another expert suggests, "Even if you were pronouncing something correctly, if you had a really deep Southern drawl, its not going to sound the same. Or if you come in with an English accent or a French accent or a Texas accent, you may be pronouncing it correctly, but its not going to sound the same."

If you have questions or concerns about the safety of a medication you have been prescribed, contact your physician or pharmacist immediately, and be open about your concerns.  As this article illustrates, voicing those concerns could save your life.

Previously on the DC Metro Area Medical Malpractice Law Blog, we have posted articles related to:

  • Evidence that the rate of home-based medication errors is increasing
  • How medication errors add billions of dollars to U.S. healthcare costs
  • Risky pharmacy practices that increase the rate of medication errors

For information about your legal rights, please click here or call the law firm of Regan Zambri & Long, PLLC at 202-463-3030.

Read more detail on Legal News Directory – Medical malpractice law

Legal notice about the Sound-Alike Drug Names Increase the Risk of Medication Errors rubric : Hukuki Net Legal News is not responsible for the privacy statements or other content from Web sites outside of the Hukuki.net site. Please refer the progenitor link to check the legal entity of this resource hereinabove.

Do you need High Quality Legal documents or forms related to Sound-Alike Drug Names Increase the Risk of Medication Errors?

This entry was posted in Medical malpractice law and tagged , , , , , , . Bookmark the permalink.

Leave a Reply